High Wind, Castro
- When
- March 27, 1:53 AM CST
- Where
- Castro forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
On the early morning hours of the 27th, a strong cold front moved through the region. Winds immediately behind the front increased with some areas observing very brief severe wind gusts.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
On the early morning hours of the 27th, a strong cold front moved through the region. Winds immediately behind the front increased with some areas observing very brief severe wind gusts.
High wind gusts from Texas Tech University West Texas mesonet sites are listed below:
68 mph at Lesley (Hall County)|59 mph at Tulia (Swisher County),|58 mph at Guthrie (King County),|58 mph at Olton (Lamb County),|58 mph at Amherst (Lamb County),|58 mph at White River Lake (Crosby County),|58 mph at Graham (Garza County), and|58 mph at Dimmitt (Castro County).
High wind reports from Automated Surface Observing Systems (ASOS) are listed below:
60 mph at Lubbock International Airport (Lubbock County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 26, 11:18 PM CST, 2 hours 35 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 1218 AM CDT Fri Mar 27 2026 ...New AVIATION... .KEY MESSAGES... Issued at 1209 AM CDT Fri Mar 27 2026 - Strong winds are expected Friday, with much cooler temperatures and thick cloud cover. - Southerly breezes return this weekend, with temperatures warming up into next week. && .SHORT TERM... (Tonight through Saturday morning) Issued at 1038 PM CDT Thu Mar 26 2026 In the mid/upper-levels, a 588 dam subtropical ridge was centered over the TX Big Bend, with shortwave impulse propagating about the apex of the ridge and over the Raton Mesa. A quasi-zonal jet streak stretched across the northern half of the U.S. continues to attain a more-broadly cyclonic component due to a semi-progressive wave train over the polar latitudes, which has acted to slightly dampen the amplitude of the subtropical ridge over the region compared to last evening. The ridge will continue to wobble over the TX Big Bend for the remainder of the short-term period and beyond, as only a modest concavity to the northern jet stream will occur via interactions from an expansive cyclone meandering over the Hudson Bay and as a positively-tilted trough digs into the central Pacific Ocean. While geopotential height tendencies will remain near-neutral over the CWA as the center of the ridge remains over the TX Big Bend, much cooler temperatures are expected area-wide Friday. At the surface, a synoptic cold front was moving southward into the TX PH, and was drawn along a line from PUB-TAD-DHT-BPC-GAG, with the front resembling a typical wavy-like contour across the TX PH. That is, a faster, southward progression across higher terrain of the TX PH and the northern areas of the Caprock. The lee cyclone was near BPC, with a dryline extending south-southwestward along a line from Happy-LLN-HOB. Surface winds have since backed south-southeast to the east of the dryline, with winds veering westward in the far southwestern TX PH where a pre-frontal surface trough lies between the dryline and synoptic cold front. The 50-degree isodrosotherm was delineated along the lee of the Caprock Escarpment, where relative humidity has since recovered above 30 percent. Based on a manual use of time-of-arrival tools, the synoptic cold front is expected to arrive in the far southwestern TX PH prior to 06Z (1 AM CDT), with the front lagging slightly behind for the rest of the far southern TX PH. Mesonet and METAR data across the OK/TX PH and into western KS have observed sustained wind speeds between 25-35 mph, with gusts peaking between 50-55 mph. Therefore, the Wind Advisory will remain as-is, with no upgrade to a High Wind Warning necessary. Northerly winds between 25-35 mph, with gusts up to 50-55 mph, will be common Friday morning, with the highest gust potential focused with the immediate passage of the cold front. Post-frontal pressure tendencies have spiked 3 mb/1 hr on WTM data in the northern TX PH, which fits well with what the NWP guidance has been indicating over the last several forecasts (i.e., pressure rises of about 10 mb/3 hr). A rogue gust to 60 mph will certainly be possible along the lee of the Caprock Escarpment where highly localized gap wind effects occur, but otherwise, winds are forecast to remain within the bounds of advisory criteria. Westerly flow atop the steeply sloped cold front will result in the formation of a substantial warm nose, with an expectation for low-level stratus to develop and thicken during the predawn hours. The stratus deck may become thick enough to produce drizzle, but the strong winds will result in the shedding of the already-tiny droplets, counteracting a more-widespread drizzle event from coming to fruition as the drizzle succumbs to evaporation within the shallow, and drier, sub-cloud layer. Patchy drizzle has been introduced in the Rolling Plains, which is where the deepest saturation of the columns should occur by the late-morning hours. Northerly winds will gradually veer northeastward by early Friday afternoon as a 1040 mb surface high continues to rotate southward into the central Great Plains. Afternoon temperatures were also cooled, with highs forecast to peak in the lower 50s across the Caprock and into the middle 50s in the Rolling Plains, due to the combination of the strong CAA and dense overcast. This will also keep fire weather concerns at bay Friday afternoon as RH minima will remain above 30 percent. Blustery winds will become slightly breezy by early Saturday morning while veering eastward beneath a thick overcast, although ceilings should rise even during the overnight hours into Saturday morning. Chilly temperatures are forecast across Saturday morning, with lows near or below freezing for portions of the Caprock while remaining in the lower 40s in the Rolling Plains. Sincavage && .LONG TERM... (Saturday through next Thursday) Issued at 1038 PM CDT Thu Mar 26 2026 Benign weather is expected Saturday, with return flow becoming established by the afternoon hours as the polar surface high rotates into the Middle MS River Valley and leeward pressure falls resume across the High Plains. Temperatures will be slow to rebound beneath the slow erosion of the stratus deck, but highs will be about 5-10 degrees warmer than Friday, depending on locale. The subtropical ridge is forecast to wobble slightly poleward this weekend before eventually shifting eastward early next week. Broadly cyclonic flow is then forecast to expand over the Intermountain West, as the positively-tilted trough discussed in the short-term section moves onshore, albeit in a dilapidated state. The presence of a dryline beneath modest southwesterly flow aloft may yield the potential for a thunderstorm or two, but confidence in spatiotemporal coverage is far too low at this time. Therefore, the forecast remains dry for all of next week, with another cold front arriving by mid-week. Sincavage && .AVIATION... (06Z TAFS) Issued at 1209 AM CDT Fri Mar 27 2026 Breezy southwesterly winds will continue for the next couple of hours. A cold front currently sitting just north of the CWA is progged to pass through the region in a few hours. Breezy to strong northerly winds up to 30 knots are expected through the morning hours following the front. By the afternoon, winds are expected to shift to the northeast, however will remain strong before decreasing through the evening hours. VFR conditions will prevail pre- front, however MVFR ceilings are expected to fill in over all three TAF sites following the front. These low ceilings are expected to linger through the early afternoon. && .FIRE WEATHER... Issued at 1038 PM CDT Thu Mar 26 2026 A strong cold front will continue to move southward across W TX during the predawn hours Friday, with northerly winds of 25-35 mph and gusts up to 55 mph expected. The highest gusts should occur immediately following the passage of the front. Low clouds are also expected to develop and thicken before sunrise, with the potential for light drizzle in the Rolling Plains. High temperatures will be nearly 50 degrees cooler than Thursday, with highs peaking in the lower-middle 50s for most of W TX. This will yield RH minima above 30 percent for most of the forecast area, with the exception of the far southeastern TX PH where RH of 25 percent is forecast. Despite the strong winds, the higher RH values and thick overcast will counteract the stronger winds with respect to the Red Flag potential. Winds will veer northeastward near noontime, with winds gradually diminishing throughout the afternoon hours and into the evening. Winds will then veer eastward heading into Saturday morning while weakening to 10 mph. A Wind Advisory is in effect area-wide between 1 AM and 7 PM CDT Friday. The Red Flag Warning is still in effect for the time being between 12 PM and 8 PM CDT Friday, but the potential for Red Flag conditions coming to fruition appears to be dwindling due to the much cooler temperatures and higher RH. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for TXZ021>044. Red Flag Warning from noon today to 8 PM CDT this evening for TXZ021>044. && SHORT TERM...09 LONG TERM....09 AVIATION...10
Hazardous Weather Outlook National Weather Service Lubbock TX 222 AM CDT Fri Mar 27 2026 TXZ021>044-280730- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 222 AM CDT Fri Mar 27 2026 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A strong cold front will move through West Texas early this morning. North winds between 25-35 mph, with gusts up to 55 mph, are expected. A Wind Advisory is in effect for the entire forecast area between 1 AM and 7 PM CDT. A Red Flag Warning is also in effect for the entire forecast area between 12 PM and 8 PM CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316215, 1316214, 1316216, 1316217, 1316221, 1316218, 1316219, 1316220.